Access the latest treatments and medications. unavailable elsewhere - entirely free of charge. We make it easy to take part.
Excedrin Migraine is an over-the-counter drug prescribed to ease pain caused by migraine headaches.
Excedrin Migraine is a combination drug composed of three substances: acetaminophen (Panadol, Tylenol), aspirin, and caffeine.
Each Excedrin Migraine caplet contains the following ingredients¹:
250mg of acetaminophen
250mg of aspirin
65mg of caffeine
Acetaminophen helps by easing pain. Aspirin works by reducing the chemicals responsible for pain and inflammation. Caffeine makes acetaminophen and aspirin more effective at relieving pain.
Caffeine also helps by narrowing your blood vessels and restricting blood flow. This helps ease the pain because blood vessels become enlarged during a migraine.
Doctors prescribe and recommend Excedrin Migraine to ease the pain experienced with a migraine.
Although it contains the same substances as Excedrin Extra Strength, Excedrin Migraine has different labeling and recommended dosages.
Excedrin Migraine should be taken in lower quantities than Excedrin Extra Strength to avoid medication overuse headaches.
Excedrin migraine is available as a caplet to be taken orally.
Take Excedrin Migraine when you first start experiencing pain symptoms.
The typical dosage for adults is two caplets within 24 hours. Take the medication with a full glass of water and don’t lie down for ten minutes.
Excedrin migraine is not recommended for children aged 12 years and below.
Excedrin Migraine contains aspirin and is linked to Reye’s syndrome².
Reye’s syndrome is a disorder that commonly affects children. Consult your doctor before giving Excedrin migraine to children over the age of 12 years.
Excedrin Migraine can relieve symptoms in 30 minutes³. Most people experience significant relief and alleviation of migraine symptoms in the first few hours.
You may be pain-free within a few hours of taking Excedrin Migraine. Pain relief usually lasts up to six hours.
Common side effects of Excedrin Migraine include:
Sleeping problems, like insomnia
Severe side effects of Excedrin Migraine may include:
Severe allergic reactions
Bleeding in the stomach (may cause blood in the stool or vomiting of blood)
Fainting or loss of consciousness
Worsening stomach pain
Ringing in the ears
Loss of hearing
Symptoms of kidney problems
Symptoms of infections such as sore throat or fever
Easy bruising and bleeding
Headaches may worsen if you take Excedrin Migraine for more than ten days in a month⁴. Talk to your doctor first if you think you need to take Excedrin Migraine on a long-term basis.
If you take scheduled doses of Excedrin Migraine and miss one, take it as soon as you remember. If it is almost time for your next scheduled dose, skip the missed dose and take your next dose. Then continue with your regular schedule.
You might experience the following symptoms if you overdose on Excedrin Migraine:
Stomach pain on your right side
Ringing in your ears
If you think you or someone else has taken too much Excedrin Migraine, seek emergency medical help immediately. An overdose of acetaminophen or NSAIDs can cause serious liver and kidney damage, heart problems, and bleeding.
Before taking Excedrin Migraine, tell your doctor if:
You take medications to treat another health condition.
You take other medications and supplements, prescription or non-prescription.
You are allergic to certain medications.
You are allergic to Excedrin Migraine ingredients or have had an allergic reaction to the drug before.
You are pregnant or plan to become pregnant.
You are breastfeeding.
You drink alcohol or you regularly consume large amounts.
You have surgery planned (including dental surgery).
Ensure you understand how to take Excedrin Migraine before starting your medication. If you have any questions about the drug, ask your doctor or pharmacist.
You might experience symptoms of a rebound headache if you suddenly stop taking this drug when you are overusing it. You may be overusing this medication if you take it more than ten days per month.
Besides pain, rebound headache symptoms include:
Low energy and weakness
Trouble remembering things and concentrating
You may notice your headache pain is dull but long-lasting, worse when you wake up, and returns when your medication wears off.
Talk to your doctor before stopping this medication. Your doctor can give you advice on how to stop taking Excedrin Migraine safely.
Never take Excedrin Migraine during the last three months of your pregnancy. At this stage, aspirin is considered a pregnancy category D drug if taken in full doses in the third trimester. Taking the drug at this stage could harm your baby and cause congenital disabilities. It can also cause problems for mothers planning a normal delivery.
If you are planning to become pregnant or in the early stages of pregnancy, you must consult your doctor before taking this medication.
If you are already breastfeeding, ask your doctor if it is safe to take this medicine while breastfeeding your baby. Acetaminophen may be safe to use while breastfeeding, but aspirin is not.
Aspirin can pass into breast milk, and it could cause rashes, bleeding, and other problems for your baby.
Some drugs interact with Excedrin Migraine, including:
Taking NSAIDs with Excedrin Migraine may increase your risk of side effects.
NSAIDs that interact with Excedrin Migraine include:
Naproxen (Aleve or Naprosyn)
Taking blood thinners with Excedrin Migraine may increase your risk of bleeding.
Blood thinners that interact with Excedrin Migraine include:
Some live vaccines interact with Excedrin Migraine, including:
Live flu vaccine (nasal spray)
Taking anti-platelet drugs with Excedrin Migraine may cause bleeding.
Anti-platelet drugs that interact with Excedrin Migraine include:
Anti-seizure drugs can interact with Excedrin Migraine, including:
Phenytoin (Dilantin or Phenytek)
Valproic acid (Depakene or Depakote)
Gout medications like probenecid (Probalan) could interact with Excedrin Migraine.
Herbal remedies, such as garlic, ginger, and ginkgo
It is rare to experience a severe allergic reaction when taking Excedrin Migraine, but it is possible.
Symptoms of a severe allergic reaction include:
Swelling in the face, lips, tongue, or throat
Seek emergency medical help immediately if you develop any of these symptoms.
Research published in 1998 cited three double-blind, randomized, placebo-controlled trials that established the efficiency of combined acetaminophen, aspirin, and caffeine.
According to the three studies, people taking this drug combination experienced improved symptoms compared to those taking placebo.
Participants noted improved symptoms within half an hour after taking the drug combination. They were able to perform their usual daily activities an hour after taking it. The drug combination also reduced symptoms associated with migraines, such as nausea, photophobia (light sensitivity), and phonophobia (sound sensitivity).
The trials did not reveal any significant safety concerns. There were no serious adverse effects.
Here are some of the essential tips you need to follow when taking Excedrin Migraine:
Do not drink alcohol if you are taking Excedrin Migraine.
Take the medication with a full glass of water.
Do not lie down for ten minutes after taking this medication.
Take it with food or milk if you get an upset stomach.
Limit your caffeine intake, as Excedrin Migraine already contains 65mg of caffeine.
Be careful if taking other medications that contain the same substances as Excedrin Migraine (acetaminophen, aspirin, and caffeine).
Store Excedrin Migraine at room temperature.
Keep this medication out of reach of children.
Excedrin Migraine: Side effects, dosage, and more | Healthline
Excedrin Migraine nmedication | Excedrin
Excedrin | Drugs.com
Excedrin Migraine drug interactions | Drugs.com
Excedrin (acetaminophen, aspirin, And caffeine) | Everyday Health
Everything you need to know about children and Excedrin Migraine medicine | Very Well Health
Here at HealthMatch, we’ve done our best to ensure that the information provided in this article is helpful, up to date, and, most importantly, accurate.
However, we can’t replace the one-to-one advice of a qualified medical practitioner or outline all of the possible risks associated with this particular drug and your circumstances.
It is therefore important for you to note that the information contained in this article does not constitute professional medical or healthcare advice, diagnosis or recommendation of treatment and is not intended to, nor should be used to, replace professional medical advice. This article may not always be up to date and is not exhaustive of all of the risks and considerations relevant to this particular drug. In no circumstances should this article be relied upon without independent consideration and confirmation by a qualified medical practitioner.
Your doctor will be able to explain all possible uses, dosages, precautions, interactions with other drugs, and other potential adverse effects, and you should always talk to them about any kind of medication you are taking, thinking about taking or wanting to stop taking.
Want all the latest clinical trial and HealthMatch news in your inbox? We thought you might! Sign up below.